Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 101, NWS Nashville, TN

May 27, 1996Sequatchie County, Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 1996, 5:10 PM CDT for Sequatchie County, Van Buren County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1996, 5:10 PM CDT (22:10 UTC)
Expired
May 27, 1996, 6:00 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Sequatchie County, TN, Van Buren County, TN

What was reported inside it

TimeReportWhereRemark
May 27, 5:15 PM CDTThunderstorm Wind 50Spencer, TN
May 27, 5:35 PM CDTThunderstorm Wind 50Countywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 272211
SVRBNA
TNC051-115-153-175-272300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT MON MAY 27 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...FRANKLIN COUNTY
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY...SEQUATCHIE COUNTY...VAN BUREN COUNTY
 
AT 508 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR SPENCER TO AROUND WINCHESTER. THESE STORMS ARE
MOVING EAST AT 35 MPH AND WILL AFFECT MONTEAGLE AROUND 510 PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEbOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:27 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 27, 3:27 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT MON MAY 27 1996

WIDESPREAD SVR WX OCCURG ACRS MID TN ATTM AS LARGE BOW ECHO CONTS TO
WORK ITS WAY THRU MID TN. AM IN AGREEMENT W/MOS POPS TNGT AND TUE
AS BLV THAT WE WL CONT TO SEE TSTMS DVLP IN FA AHD OF MID LVL S/W
ESP TNGT.

ACCEPT FAN TEMPS TNGT AND NGM FOR REST OF PDS.

TT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:32 PM CDTSevere Thunderstorm WarningOHXDeKalb58 min
May 26, 8:01 PM CDTSevere Thunderstorm WarningOHXMacon44 min
May 27, 2:37 AM CDTSevere Thunderstorm WarningOHXHickman53 min
May 27, 11:48 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner42 min
May 27, 1:04 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale41 min
May 27, 1:48 PM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson57 min
May 27, 1:53 PM CDTSevere Thunderstorm WarningOHXBenton67 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart64 min
May 27, 1:56 PM CDTSevere Thunderstorm WarningOHXHumphreys64 min
May 27, 2:22 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery53 min
May 27, 2:37 PM CDTSevere Thunderstorm WarningOHXHickman53 min
May 27, 2:46 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson44 min
May 27, 2:54 PM CDTTornado WarningOHXDavidson, Williamson51 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne45 min
May 27, 3:05 PM CDTSevere Thunderstorm WarningOHXMaury40 min
May 27, 3:22 PM CDTSevere Thunderstorm WarningOHXRutherford, Sumner, Wilson38 min
May 27, 3:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall53 min
May 27, 3:44 PM CDTTornado WarningOHXRutherford46 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee45 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon45 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningOHXDeKalb44 min
May 27, 4:52 PM CDTSevere Thunderstorm WarningOHXGrundy53 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.